Missouri, 2018

Damaging Winds in Missouri, August 6 to 7, 2018

August 6 to 7, 2018 · NWS LSX · 8 events in 6 counties and zones

Strong to severe storms developed along an old outflow boundary over portions of central Missouri. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong to severe storms developed along an old outflow boundary over portions of central Missouri. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 6, 4:32 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 6, 4:32 PM CST, 2 hours 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
532 PM CDT Mon Aug 6 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 327 PM CDT Mon Aug 6 2018

Primary concern for tonight and Tuesday will be on convective
trends. Isolated to scattered diurnal activity should continue
into early this evening, primarily across portions of southeast
and east-central Missouri as well as southwest Illinois. Some CAMs
are hinting at additional development along a remnant outflow
boundary across northeast Missouri and west-central Illinois by
early evening. If this convection were to develop, it would slide
southeastward affecting east-central Missouri and south-central
Illinois by late this evening. A few storms through early tonight
may be strong to severe, with strong gusty winds the primary
threat. There currently is very steep low-level lapse rates and
high downdraft CAPE values as evidenced by latest SPC
mesoanalysis. In addition, fairly benign cores earlier this
afternoon have already produced weak microburst signatures with
wind gusts in the 25-35 miles per hour range.

Actual synoptic cold front will be nearing far northern sections of
the forecast area late tonight and should provide the focus for
additional thunderstorm development as low-level jet strengthens.
However, low- level forcing for ascent does not appear too
strong/focused so unsure of how widespread activity will be
overnight tonight. Low-level jet is forecast to veer after
midnight tonight, so expecting any convection that does form to
slide at least slowly southward through dawn.

Even more uncertainty with evolution of convection during the day on
Tuesday, and much will depend on coverage/location of storms
during the morning hours. Cold front will continue a very slow
push to the south on Tuesday, so appears chances of storms will
continue throughout the day. A few storms may be strong to severe
across the area, especially within any areas that are able to
destabilize sufficiently. With expectation that morning storms
will be just north of I-70 corridor, best guess on where highest
instability will reside during the afternoon hours would be parts
of southeast Missouri and southwest Illinois.

Temperatures on Tuesday should be heavily modulated by
clouds/precipitation. Because of this increase in overall cloud
cover and the possibility of more widespread shower/thunderstorm
activity, temperatures should be quite a bit cooler than that
experienced today. Forecast highs range from the mid to upper 80s
across most of the forecast area, which is more in line with normals
for the first week of August.

Gosselin

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 327 PM CDT Mon Aug 6 2018

Cold front is expected to fully clear the CWA early on Wednesday.
Slightly drier and cooler air will slowly filter into the region
behind this boundary. Highest chances for storms will reside across
portions of southeast Missouri and southwest Illinois Tuesday night
into early Wednesday. Much of the region should then be dry
through Thursday night.

A secondary cold front is expected to move through the bi-state
region on Friday beneath northwest flow aloft. This feature will
bring a chance of thunderstorms to parts of the area, mainly for
Friday afternoon and evening. This front, like its predecessor, also
looks to move very slowly equatorward through early this weekend.
Therefore have additional chances for storms on Saturday mostly
across southeast Missouri and southwest Illinois.

Cutoff low pressure is forecast to develop at mid/upper levels this
weekend across the Great Lakes. A shortwave trough is expected to
rotate cyclonically around this cyclone into western Illinois on
Sunday, bringing a slight chance of showers and thunderstorms.

Temperatures are forecast to be near normal for the duration of
the extended forecast. Warmest days should be on Thursday and
Friday ahead of the secondary cold front with highs in the upper
80s to low 90s. Temperatures topping out in the mid to upper 80s
are then favored for this weekend into next Monday.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 458 PM CDT Mon Aug 6 2018

Cold front across northwest MO and southeast IA will move only
slowly south-southeastward through our area tonight and Tuesday.
Scattered diurnal convection will continue across the St Louis
metro area into the early evening hours along thunderstorm outflow
boundaries. There may continue to be isolated showers and storms
later this evening into the overnight hours, but the best coverage
will likely be in UIN late tonight with this nocturnal convection
possibly spreading into COU and the St Louis metro area early
Tuesday morning. Another round of convection is expected late
Tuesday afternoon into the early evening across the St Louis metro
area as the cold front moves through. Prevailing mid-high level
cloudiness tonight and Tuesday outside of the convection. Surface
wind will be mainly southwesterly tonight and Tuesday morning,
veering around to a west-northwest direction after fropa Tuesday
afternoon and evening, albeit variable at times near outflow
boundaries.

SPECIFICS FOR KSTL: Cold front across northwest MO and southeast IA
will move only slowly south-southeastward through our area
tonight and Tuesday. Scattered diurnal convection will continue
across the St Louis metro area into the early evening hours along
thunderstorm outflow boundaries. There may continue to be isolated
showers and storms later this evening into the overnight hours,
but the best coverage will likely be across northeast MO late
tonight with this nocturnal convection possibly spreading into STL
early Tuesday morning. Another round of convection is expected
late Tuesday afternoon into the early evening as the cold front
moves through. Prevailing mid-high level cloudiness tonight and
Tuesday outside of the convection. Surface wind will be mainly
southwesterly tonight and Tuesday morning, veering around to a
west-northwest direction after fropa by Tuesday evening, albeit
variable at times near outflow boundaries.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 2:38 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Mon Aug 6 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Mon Aug 6 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are likely overnight tonight, mainly for portions of
northeast Missouri and west-central Illinois. A few of these
storms may be strong to severe with damaging winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are likely for much of the area on
Tuesday. A few of the storms could be strong to severe with
damaging winds and large hail the primary threats.

The chance of thunderstorms continues for parts of the area
Tuesday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Gosselin

In the hours before

Special weather statement, Aug 6, 3:41 PM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service St Louis MO
441 PM CDT MON AUG 6 2018

ILZ058-099-062215-
Greene IL-Jersey IL-
441 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE AND JERSEY
COUNTIES UNTIL 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Old Kane, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jerseyville, Brighton, Kemper, Old Kane, Kane, Fieldon, Rockbridge,
Otterville, Fidelity, Delhi and McClusky.

LAT...LON 3904 9015 3903 9054 3921 9058 3929 9015
TIME...MOT...LOC 2141Z 262DEG 17KT 3913 9047

Tilly

The radar

The St Louis radar (KLSX), 112 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
August 6, 7:15 PM CST
Where
Osage County, 0.36 mi N of Loose Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.525, -91.949

Thunderstorm winds uprooted several trees and caused damage to several outbuildings including a metal roof on one of the buildings.

Thunderstorm Wind, Boone

When
August 6, 11:05 PM CST
Where
Boone County, 1.06 mi SW of Centralia to Centralia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.207, -92.141

Thunderstorm winds blew down several large trees, numerous tree limbs and power lines around town.

Thunderstorm Wind, Audrain

When
August 6, 11:25 PM CST to 11:30 PM CST
Where
Audrain County, 4.27 mi NNW of Mexico to 0.55 mi NE of Martinsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.240, -91.917

A wide swath of damaging winds occurred over Audrain County from just north of Mexico southeastward towards Vandiver and Martinsburg. Numerous trees, tree limbs and power lines were blown down. Also, an outbuilding just east northeast of Vandiver sustained roof damage.

Thunderstorm Wind, Montgomery

When
August 6, 11:53 PM CST
Where
Montgomery County, Middletown
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.130, -91.420

Thunderstorm winds blew down several trees and damaged a porch on a modular home in town.

Thunderstorm Wind, Lincoln

When
August 7, 12:14 AM CST to 12:17 AM CST
Where
Lincoln County, 1.34 mi NNE of Hines to 2 mi N of Troy
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.069, -90.974

Thunderstorm winds blew down several large tree limbs. One tree was blown down onto a house just east of Davis causing moderate damage.

Thunderstorm Wind, Pike

When
August 7, 12:15 AM CST
Where
Pike County, Ashley to 0.83 mi E of Ashley
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.250, -91.230

Thunderstorm winds blew down several large trees and numerous tree limbs.

Thunderstorm Wind, Pike

When
August 7, 12:30 AM CST
Where
Pike County, 2.35 mi NNW of Cyrene
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.312, -91.135

Thunderstorm winds blew down several trees and tree limbs.

Thunderstorm Wind, Pike

When
August 7, 12:50 AM CST
Where
Pike County, Eolia to 0.72 mi ENE of Eolia
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.230, -91.020

Thunderstorm winds blew down several trees and numerous tree limbs around Eolia. One tree fell onto a house causing moderate damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780949, 780950, 780951, 780952, 780954, 780953, 780955, 780956.